Evaluation of factors associated with drug-induced liver injury using electronic medical records

Hyewon Chung, Hyungmi An, Jieon Lee, Jaeseong Oh, Kyung Sang Yu, Jae Yong Chung

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

The causes and attributing factors of drug-induced liver injury (DILI) remain unclear as a result of exclusion-based diagnosis and low incidence. The aim of this study was to explore and evaluate potential drug-related causes and factors associated with DILI. Using electronic medical records (EMR) from the Seoul National University Bundang Hospital from 2003 to 2014, patients with DILI events were identified based on liver function test results. All patients with hepatic or biliary diseases were excluded. Patient characteristics, including demographics, clinical patterns, and severity of DILI were summarized and their associations were evaluated. Drugs frequently prescribed to patients exhibiting DILI within the month before their first DILI event compared to the total patient population were identified and the probabilities of hepatotoxicity associated with their use were assessed through examination of available reports. Among the 1,835 patients with laboratory test results, 1,023 were male and 1,053 were 65 years of age or older. Moderate DILI was dominant in older or male patients and cholestatic DILI tended to be more frequently identified in older patients of either sex. Cytarabine was the most frequently prescribed drug in DILI patients, followed by aprotinin and dopamine. Among the 30 most frequently prescribed drugs in DILI patients, 15 (50%) were identified as known hepatotoxic agents. In conclusion, this study evaluated differences in features of DILI among groups based on demographics and explored candidate drugs with possible associations with DILI, which has potential value reflecting real-world clinical practice.

Original languageEnglish
Pages (from-to)78-83
Number of pages6
JournalTranslational and Clinical Pharmacology
Volume24
Issue number2
DOIs
StatePublished - 1 Jan 2016

Keywords

  • Drug-induced liver injury
  • Electronic medical record
  • Hepatotoxicity

Cite this